Hail, Sherman
- When
- June 29, 12:37 AM MST
- Where
- Sherman County, 8.98 mi S of Ruleton
- Measured
- 3 in hail
- Property damage
- $750
- Reported by
- Public
- Coordinates
- 39.200, -101.880
Report receive via social media. Hail broke windows in the residence.
Severe thunderstorms erupted around midnight south of Interstate 70 and moved southeast overnight. Baseball size hail broke windows in Sherman County, while extremely heavy rainfall resulted in flash flooding across Logan and Gove counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms erupted around midnight south of Interstate 70 and moved southeast overnight. Baseball size hail broke windows in Sherman County, while extremely heavy rainfall resulted in flash flooding across Logan and Gove counties. The Smoky Hill River and Hackberry Creek overflowed their banks resulting in minor flooding. A tornado developed around 6 am CDT south of Gove and produced significant damage to a farmstead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 10:24 PM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1124 PM MDT SAT JUN 28 2014 .UPDATE... ISSUED AT 1033 PM MDT SAT JUN 28 2014 SIMILAR THINKING AS PREVIOUS DISCUSSION. MAIN CHANGE IS MODELS SLOWING THE PROGRESS OF THE 700MB SHORT WAVE TROUGH FOR TONIGHT AND SHIFTED THE MAIN AREA OF INSTABILITY AND THE TROUGH SOUTH...MOVING OVER THE SOUTHERN HALF OF THE AREA. NOW LOOKS LIKE ELEVATED CONVECTION WILL BEGIN SOUTH OF I-70 NEAR KS/CO LINE WHICH IS AT THE NOSE OF THE LOW LEVEL JET. STORMS WILL MOVE EAST THROUGH THE NIGHT...EXITING THE AREA MID TO LATE MORNING SUNDAY. CONTINUED TO KEEP PRECIP. CHANCES LOW DUE TO THE PRESENCE OF THE LARGE SCALE SUBSIDENCE. HOWEVER LATEST MODEL DATA INDICATES STORMS DEVELOPING JUST WEST OF THE SUBSIDENCE WHICH SHOULD GIVE THE UPDRAFTS A BETTER CHANCE AT OVERCOMING THE DOWNWARD MOTION. LATEST MODEL DATA ALSO SUGGESTS A SECOND AREA OF ELEVATED CONVECTION DEVELOPING NEAR THE KS/NE LINE AS A WEAKER 700MB SHORT WAVE TROUGH DEVELOPS NORTH OF THE STRONGER ONE. AM THINKING THE SEPARATE AREAS OF CONVECTION WILL EVENTUALLY MERGE INTO ONE LINE...IF THE UPDRAFTS CAN OVERCOME THE SUBSIDENCE AS THEY MOVE EASTWARD. UPDATE ISSUED AT 547 PM MDT SAT JUN 28 2014 UPDATED THE FORECAST FOR TONIGHT/SUNDAY...WITH THE MOST CHANGE DONE TO THE OVERNIGHT HOURS. AS THE LOW LEVEL JET STRENGTHENS TONIGHT...ELEVATED CAPE VALUES INCREASE WITH THE MOISTURE ADVECTION. PARCELS ORIGINATING AROUND 800MB WILL BE THE MOST UNSTABLE...WITH CAPE VALUES AS HIGH AS 3000J/KG AND LITTLE TO NO CINH AHEAD OF A DEEPENING 700MB SHORT WAVE TROUGH OVER THE CENTRAL PART OF THE AREA. TOWARD SUNRISE THE SHORT WAVE TROUGH AND INSTABILITY WILL MOVE OVER THE FAR EASTERN PART OF THE AREA...PRIMARILY OVER NORTON AND GRAHAM COUNTIES...WITH THE LIFT AND INSTABILITY REACHING A PEAK. BY MID MORNING THE STORMS SHOULD BE EAST OF THE AREA. THE ONE DRAWBACK WILL BE THE PRESENCE OF THE RIGHT EXIT OF THE 500-300MB JET STREAK OVER THE AREA TONIGHT AND SUNDAY. THE STRONGEST SUBSIDENCE WILL BE JUST AHEAD OF THE SHORT WAVE TROUGH WHERE STORMS WILL BE MOST LIKELY TO FORM. WITH THIS IN MIND HAVE KEPT PRECIP. CHANCES FAIRLY LOW GIVEN THE VERY HIGH CAPE VALUES AND LITTLE TO NO CINH. WITH SUCH HIGH CAPE TO WORK WITH AND 40-50KTS OF 0-6KM BULK SHEAR...SEVERE THUNDERSTORMS ARE VERY LIKELY IF THE UPDRAFTS ARE ABLE TO OVERCOME THE SYNOPTIC SCALE SUBSIDENCE. AM THINKING THE MAIN THREAT WILL BE LARGE HAIL DUE TO A BROAD CAPE PROFILE AND WINDS AROUND 50KTS IN THE HAIL GROWTH ZONE WHICH WILL HELP CREATE VERY STRONG UPDRAFTS. THE GREATEST RISK FOR LARGE HAIL WILL BE OVER THE EASTERN HALF OF THE AREA...PARTICULARLY AREAS ALONG/EAST OF HIGHWAY 83. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 104 PM MDT SAT JUN 28 2014 LOW LEVEL JET WILL STRENGTHEN AROUND 06Z TONIGHT RESULTING IN MODERATE MOISTURE ADVECTION ON THE 315K SURFACE. PARCELS ORIGINATING AROUND 750MB WILL HAVE 1500 J/KG OF ELEVATED CAPE AND LITTLE TO NO CIN. THIS SHOULD RESULT IN WIDELY SCATTERED ELEVATED THUNDERSTORMS OVERNIGHT...WITH THE POTENTIAL FOR LARGE HAIL. STORMS WILL CONTINUE INTO SUNDAY MORNING IN THE NORTHEAST PORTION OF THE FORECAST AREA AHEAD OF THE 750MB TROUGH AXIS...FINALLY EXITING THE AREA TO THE EAST SUNDAY AFTERNOON. OTHERWISE SEE ONLY AN ISOLATED THUNDERSTORM DEVELOPING ON THE PALMER DIVIDE SUNDAY AFTERNOON WITH SURFACE HEATING WITH SLIM CHANCES OF REACHING FAR NORTHEAST COLORADO. TEMPERATURES WILL BE MUCH ABOVE NORMAL ON SUNDAY WITH HIGH TEMPERATURES IN THE MIDDLE 90S TO NEAR 100. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 213 PM MDT SAT JUN 28 2014 WESTERLY FLOW ALOFT MON-TUE WILL TRANSITION TO NORTHWEST BY WEDNESDAY AS AN UPPER RIDGE BEGINS TO BUILD IN FROM THE WEST. THIS WILL RESULT IN A CHANGE FROM THE RECENT MILD AND UNSETTLED PATTERN TO A WARMER AND DRIER REGIME TOWARD THE END OF NEXT WEEK. AT THE SURFACE A WEAK COLD FRONT WILL DROP SOUTH MONDAY AND CONTINUE INTO OKLAHOMA WHICH WILL PUSH THE SURFACE FOCUS FOR CONVECTION SOUTH OF THE AREA THROUGH THURSDAY. THE NAM SOLUTION BRINGS PRECIP INTO THE AREA MONDAY NIGHT INTO TUESDAY...BUT LEANED TOWARD THE DRIER GFS/ECMWF GIVEN THE SURFACE FOCUS WAS PUSHING SOUTH OF KANSAS DURING THAT TIME FRAME. THE NEXT SHOT AT PRECIPITATION WILL BE IN THE THU NIGHT-FRIDAY TIME FRAME AS A LEE TROUGH IN COLORADO SETS UP A STRONG SOUTHERLY SURFACE FLOW AND BEGINS TO RETURN MOISTURE NORTHWARD AGAIN. HOWEVER...WITH BUILDING HEIGHTS ALOFT AT THAT TIME...PRECIPITATION WILL BE MORE OF THE SCATTERED THUNDERSTORM HIT OR MISS VARIETY. TEMPERATURES BY THE END OF NEXT WEEK WILL BE CLIMBING INTO THE 90S AS THE UPPER RIDGE SETTLES OVER THE REGION. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1119 PM MDT SAT JUN 28 2014 VFR CONDITIONS FORECAST FOR THE 6Z TAFS. AS MENTIONED ABOVE IN THE UPDATE...MODELS HAVE SHIFTED THE BETTER CHANCES FOR STORMS TO THE SOUTHERN HALF OF THE AREA OVERNIGHT. AM THINKING THE CONVECTION SHOULD REMAIN SOUTH OF BOTH SITES...HOWEVER HAVE GREATER CONFIDENCE OF STORMS NEAR KGLD THAN KMCK. DURING THE AFTERNOON SOME ISOLATED STORMS MAY DEVELOP ALONG THE DRY LINE NEAR KMCK. AT THIS TIME COVERAGE IS SO SPARSE DO NOT HAVE THE CONFIDENCE TO PLACE VCTS IN THE TAF FOR KMCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...024 LONG TERM...DLF AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 PM MDT SAT JUN 28 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1032 PM MDT SAT JUN 28 2014 /1132 PM CDT SAT JUN 28 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SOUTH OF I-70 NEAR THE COLORADO BORDER AFTER MIDNIGHT...MOVING EAST ACROSS THE AREA THROUGH MID MORNING SUNDAY. LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY FOR LOCATIONS SOUTH OF I-70. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO MID MORNING SUNDAY. THE PRIMARY THREAT WILL BE LARGE HAIL...MAINLY EAST OF HIGHWAY 83. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS ARE GREATLY APPRECIATED BY PHONE OR THROUGH SOCIAL MEDIA. JTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1216 AM MDT SUN JUN 29 2014 KSZ028-290630- LOGAN- 116 AM CDT SUN JUN 29 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES EAST OF RUSSELL SPRINGS...MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3900 10118 3899 10082 3878 10082 3877 10119 TIME...MOT...LOC 0616Z 273DEG 25KT 3889 10106 LUNDQUIST
The Goodland radar (KGLD), 24 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
5 flood, 2 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Report receive via social media. Hail broke windows in the residence.
Several large hail reports were received in Goodland ranging from quarter to half dollar size.
Extremely heavy rainfall, estimated by Doppler radar at 5-7 inches, resulted in highway and low land flooding with 18-24 inches of water flowing over roads west of Oakley.
Flooding occurring on many roads just north of Winona. Doppler radar estimated 5 to 7 inches of rain had fallen within 1-2 hours. County officials are in the process of closing some county roads. The Union Pacific Railroad tracks between Winona and Page City were washed out as a result of the torrential rainfall.
Time estimated from Doppler radar. Two outbuildings heavily damaged and one nearly destroyed. Three hail bales moved. Residence itself sustained minor to no damage.
Sunflower Electric double wooden utility poles are either leaning or damaged in this area. Time of damage estimated from Doppler radar.
Time estimated from Doppler radar. Law enforcement reported six-inch diameter tree limbs down. Relayed through emergency manager.
Overnight heavy rainfall continued to cause problems on area roads into the early afternoon hours. Radar estimated 5-7 inches of rain fell just before sunrise north of Winona. County crews barricaded many roads until the water subsided.
Overnight heavy rainfall continued to cause problems on area roads into the early afternoon hours. Radar estimated 5 inches of rain fell just before sunrise west of Oakley. County crews barricaded many roads until the water subsided.
The Smoky Hill river is out of its banks in far southern Gove County. Numerous county roads are closed in the central and southern portions of the county with law enforcement putting up barricades. Five and a half inches of rain measured in one rain gauge six miles west of Gove City but the gauge had overflowed.
Hackberry Creek is out of its banks around 3 miles west of Gove.
Water running across Highway 83 due to Hackberry Creek running out of its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531355, 531358, 531376, 531390, 531385, 531378, 531392, 531411, 531414, 531397, 531399, 531400.